Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection impacted morbidity and mortality during the pandemic of 2020–2021. A number of anti-COVID-19 vaccines have been developed with an unprecedented speed. While these vaccines have good efficacy and are safe, the experience with their use is limited and hence the knowledge of rare side effects. Identifying rare complications is important for future safe use of these vaccines.
Materials and Methods
Here, we report a case of a 82-year old patient with dementia who was admitted to a nursing home in the Netherlands. After vaccination with COVID-19 vaccination, physical examinations and lab tests were performed.
She had a reactivation of hepatitis C infection after vaccination with the mRNA-based Pfizer–BioNTech COVID-19 vaccine. This reactivation manifested with jaundice, loss of consciousness, hepatic coma and death.
This reactivation of hepatitis C virus after vaccination with the Pfizer–BioNTech COVID‑19 vaccine suggests a need for critical consideration of individuals with prior HCV infection and considered for COVID-19 vaccination.